Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS El Paso, TX

July 24, 2017Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 24, 2017, 8:43 AM MDT for Grant County, New Mexico. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 8:43 AM MDT (14:43 UTC)
Expired
Jul 24, 2017, 10:15 AM MDT
In force
92 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 167 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:40 AM MDTHEAVY RAIN 1.651 E Fort Bayard, NM1.65 INCHES OF RAIN FELL IN 48 MINUTES. STILL RAINING HARD AND ARROYOS ALMOST FULL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WGUS54 KEPZ 241443
FFWEPZ
NMC017-241615-
/O.NEW.KEPZ.FF.W.0022.170724T1443Z-170724T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
843 AM MDT MON JUL 24 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Grant County in south central New Mexico...

* Until 1015 AM MDT

* At 843 AM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Silver City...
  City Of Rocks State Park...
  Bayard...
  Santa Clara...
  Hurley...
  Hanover...
  Mangas Springs...
  Arenas Valley...
  Fierro...
  Pinos Altos...
  Tyrone...
  Cobre...
  North Hurley...
  Fort Bayard...
  Little Walnut Village...
  Cherry Creek Campground...
  and Mcmillan Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3253 10820 3258 10822 3258 10844 3282 10860
      3297 10817 3276 10793 3252 10793

$$

ROGASH
1 follow-up statement
083 
WGUS74 KEPZ 241520
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
920 AM MDT MON JUL 24 2017

NMC017-241615-
/O.CON.KEPZ.FF.W.0022.000000T0000Z-170724T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
920 AM MDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM MDT FOR
CENTRAL GRANT COUNTY...

At 919 AM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen. Flash flooding is likely across portions of the 
area.

Some locations that will experience flooding include...
Silver City...
City Of Rocks State Park...
Bayard...
Santa Clara...
Hurley...
Hanover...
Mangas Springs...
Arenas Valley...
Fierro...
Pinos Altos...
Tyrone...
Cobre...
North Hurley...
Fort Bayard...
Little Walnut Village...
Cherry Creek Campground...
and Mcmillan Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3253 10820 3258 10822 3258 10844 3282 10860
      3297 10817 3276 10793 3252 10793

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:38 AM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 24, 4:38 AM MDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
438 AM MDT Mon Jul 24 2017

.SYNOPSIS...
The monsoon season continues throughout this week, though some
drying out will occur Tuesday and Wednesday. Expect scattered
thunderstorms again today with some heavy rain and local flooding
possible. Thunderstorm coverage will become more isolated Tuesday
and Wednesday with the drying, but then moisture moves in from the
east for increasing thunderstorm coverage Thursday and Friday.
Strengthening high pressure aloft may then step coverage back to
isolated for next weekend.

&&

.DISCUSSION...
Large scale monsoon pattern will continue through the forecast
period, but with some subtle changes. Upper high now over northern
New Mexico and will slowly drift east over the Texas Panhandle
tonight. Abundant moisture will persist, with PWs around 1.2 to
1.4 inches and dewpoints in the 50s to 60. Thunderstorm coverage
in the scattered category again, though GFS continues to show the
western zones favored with higher POPs, especially tonight. A few
of these storms could produce heavy rain and local flooding.

Tuesday and Wednesday...models showing a bit of drying aloft, with
PWs around 1.1 to 1.2 inches and dewpoints in the lower 50s. Some
warming aloft also, with 500mb temps around -3 to -4, which is not
good for thunderstorm development. Coverage more isolated looks
reasonable at this time.

Thursday and Friday...upper high begins drifting back toward the
Four Corner region. Resultant northeast flow aloft will push some
recycled moisture back in to the area, and a easterly push tries
to organize at low levels. No significant change in PW/dewpoint
values but some cooling develops at 500mb. Went ahead with slight
increase in POPs both days.

Saturday and Sunday...some drying again aloft will limit
thunderstorms to mostly isolated.

&&

.AVIATION...Valid 24/12Z-25/12Z..
Mostly VFR conditions are expected with P6SM BKN120 BKN/OVC through
the period. After 17Z...scattered thunderstorms will develop,
mostly over the mountains...and then spread, or develop, over the
lowlands after 20Z. Ocnl IFR with +TSRA CIGS AOB030 VSBY 1-3SM.
Wind gusts near storms 30-40 kts.

&&

.FIRE WEATHER...
A very moist and unstable airmass will persist through this
weekend across the fire zones. Coverage today will be a bit less
than Sunday, but some heavy rain and local flooding still
possible. Thunderstorm coverage will lessen to mostly isolated
Tuesday and Wednesday with slight drying and less instability.
Temperatures will warm back to normal by Tuesday and Wednesday. A
slight increase in moisture will increase the thunderstorm
coverage again on Thursday and Friday.

Min RH values for today will run around 35% to 45% lowlands and
50% to 50% mountains. Min RHs will decrease on Tuesday and
Wednesday into the 30s lowlands and 40s mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 91  71  93  73 /  30  30  20  20
Sierra Blanca           89  68  90  69 /  30  20  20  20
Las Cruces              90  67  92  69 /  30  30  20  20
Alamogordo              90  67  91  70 /  40  40  20  20
Cloudcroft              68  51  69  52 /  60  50  70  20
Truth or Consequences   90  67  91  69 /  50  40  20  30
Silver City             83  61  86  63 /  60  50  40  30
Deming                  90  67  90  69 /  30  40  20  20
Lordsburg               88  66  89  69 /  60  50  30  30
West El Paso Metro      90  70  92  72 /  30  30  20  20
Dell City               92  69  93  72 /  30  20  20  20
Fort Hancock            92  72  93  74 /  30  20  20  20
Loma Linda              85  66  88  69 /  30  20  20  20
Fabens                  91  71  93  73 /  30  20  20  20
Santa Teresa            90  69  92  71 /  30  30  20  20
White Sands HQ          90  68  91  70 /  30  30  20  20
Jornada Range           90  67  91  69 /  40  40  20  20
Hatch                   92  67  93  69 /  30  40  20  20
Columbus                90  68  91  70 /  30  40  20  20
Orogrande               91  70  91  72 /  30  30  20  20
Mayhill                 75  56  80  57 /  60  50  70  20
Mescalero               75  56  80  58 /  60  50  70  20
Timberon                74  56  79  58 /  60  50  50  20
Winston                 80  60  85  61 /  60  50  50  30
Hillsboro               87  64  90  66 /  60  50  40  30
Spaceport               90  66  91  68 /  50  40  20  20
Lake Roberts            79  56  84  58 /  60  50  50  30
Hurley                  84  61  87  64 /  60  50  40  30
Cliff                   84  60  89  61 /  60  50  40  30
Mule Creek              84  61  88  61 /  60  50  40  30
Faywood                 85  62  88  64 /  60  50  40  30
Animas                  88  66  89  69 /  60  50  30  30
Hachita                 88  66  89  67 /  60  50  30  30
Antelope Wells          87  65  88  67 /  60  50  40  30
Cloverdale              82  62  86  65 /  60  50  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Jul 23, 10:10 AM MDT, 22 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1010 AM MDT Sun Jul 23 2017

NMZ401>417-TXZ418>424-241800-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1010 AM MDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms. Heavy rains are possible with
over 2 inches of rain falling over a few locations causing flash
flooding. Several storms may also produce hail up to an inch in
diameter and wind gusts 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms Monday with heavy rain and flash flooding
occurring over a few areas. Several storms may also produce hail up
to an inch in diameter and wind gusts to 60 mph.

Isolated to scattered showers and thunderstorms Tuesday through
Saturday. Heavy rains with flash flooding possible over isolated
locations.

.SPOTTER INFORMATION STATEMENT...
Flooding...hail and strong winds should be reported to the National
Weather Service via twitter of by phone.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:24 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 23, 11:15 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra3 hr
Jul 24, 8:24 AM MDTAreal Flood AdvisoryEPZGrant66 min
Jul 24, 8:56 AM MDTAreal Flood AdvisoryEPZGrant64 min
Jul 24, 10:12 AM MDTAreal Flood AdvisoryEPZGrant63 min
Jul 24, 12:05 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna55 min
Jul 24, 1:10 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna65 min
Jul 24, 2:20 PM MDTAreal Flood AdvisoryEPZGrant, Luna55 min
Jul 24, 3:32 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 24, 3:59 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 24, 5:58 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.